Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 542, NWS Atlanta, GA

August 4, 2008Emanuel County, Jefferson County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 4, 2008, 4:09 PM EDT for Emanuel County, Jefferson County, Georgia. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2008, 4:09 PM EDT (20:09 UTC)
Expired
Aug 4, 2008, 5:00 PM EDT
In force
51 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Emanuel County, GA, Jefferson County, GA

The radar

The Robins AFB radar (KJGX), 92 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 4:10 PM EDTHAIL 0.75Wadley, GAREPORTED BY WADLEY POLICE OFFICER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2716 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2716 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 042009
SVRFFC
GAC107-163-042100-
/O.NEW.KFFC.SV.W.0542.080804T2009Z-080804T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
409 PM EDT MON AUG 4 2008

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL EMANUEL COUNTY IN EAST CENTRAL GEORGIA
  SOUTHERN JEFFERSON COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 500 PM EDT

* AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED SEVERE 
  THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZED HAIL...AND DAMAGING 
  WINDS UP TO 60 MPH. THESE STORMS WERE LOCATED FROM AROUND LOUISVILLE 
  TO WADLEY...MOVING WEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  BLUNDALE.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3276 8228 3272 8245 3275 8244 3282 8252
      3292 8252 3296 8254 3300 8253 3306 8233
      3293 8227 3285 8231 3283 8231 3282 8227
TIME...MOT...LOC 2008Z 076DEG 8KT 3298 8241 3291 8238
          3283 8238

$$
1 follow-up statement
000 
WWUS52 KFFC 042043
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
443 PM EDT MON AUG 4 2008

GAC107-163-042100-
/O.CON.KFFC.SV.W.0542.000000T0000Z-080804T2100Z/
EMANUEL GA-JEFFERSON GA-
442 PM EDT MON AUG 4 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHERN JEFFERSON AND NORTH CENTRAL EMANUEL COUNTIES...

AT 438 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING PENNY SIZED HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS
STORM WAS LOCATED NEAR WADLEY...MOVING SOUTHWEST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BLUNDALE.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3276 8228 3272 8244 3275 8244 3282 8252
      3292 8252 3297 8229 3295 8227 3293 8227
      3285 8231 3283 8231 3282 8227
TIME...MOT...LOC 2042Z 033DEG 08KT 3281 8245

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:27 PM EDT, 42 minutes earlier.

Area forecast discussion, Aug 4, 3:27 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
327 PM EDT MON AUG 4 2008

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
BROAD UPPER LEVEL RIDGE REMAINS CENTERED OVER THE CENTRAL PLAINS
THROUGH THE SHORT TERM PERIODS.  WEAK NORTHWEST FLOW REMAINS OVER
THE FORECAST AREA AS THE NEXT UPPER LOW TRACKS ACROSS CANADA INTO
THE GREAT LAKES AREA BY 06Z WEDNESDAY.  SHORT TERM MODELS ARE IN
PRETTY GOOD AGREEMENT WITH MAIN FEATURES...MOISTURE FIELDS.  GFS
SHOWING SOME CONVECTIVE FEEDBACK ISSUES PER USUAL.  AT THE SURFACE
THE WEAK SURFACE BOUNDARY LINGERS OVER THE FORECAST AREA AS A FRONT
IS PUSHED EASTWARD AHEAD OF THE AFOREMENTIONED UPPER LOW.  THIS
FRONT APPROACHES THE AREA ON WEDNESDAY...BRINGING INCREASING POPS
WEDNESDAY AND WEDNESDAY NIGHT.  ENOUGH MOISTURE ACROSS THE AREA...AND
WITH VORT MAX TRAVERSING THE AREA THIS AFTERNOON AND EARLY EVENING
TO ONCE AGAIN PRODUCE ISOLATED CONVECTION MAINLY OVER PORTIONS OF
CENTRAL GEORGIA...AS ALWAYS THIS TIME ENOUGH INSTABILITY PRESENT
THAT ANY STORMS THAT DO DEVELOP COULD BECOME STRONG TO SEVERE. AM
NOT AS KEEN ON POPS TOMORROW AS MODELS INDICATING LESS MOISTURE OVER
THE AREA ND UPPER LEVEL IMPULSES ARE LACKING. FOR TEMPERATURES...WILL
CONTINUE WITH A MAV/MET BLEND BASED UPON LOCAL BIASES THROUGH THE
SHORT TERM. HEAT INDICES ARE PROGGED TO APPROACH 105 TOMORROW IN
SOME AREAS... MAINLY OVER EAST GEORGIA. WE WILL NEED TO KEEP AN
EYE ON WEDNESDAY AS HEAT INDICES MAY BE IN THE 106-110 RANGE OVER
PORTIONS OF EAST CENTRAL GEORGIA.

.LONG TERM /THURSDAY THROUGH MONDAY/...
EXTENDED MODELS CONTINUE WET PATTERN THROUGH THE EXTENDED PORTIONS
OF FORECAST PERIOD. SOME DISCREPANCIES NOTED IN PROGRESSION OF
UPPER LEVEL FEATURES WITH ECMWF A GOOD COMPROMISE OF THE FASTER
GFS AND SLOWER DGEX. THE UPPER TROUGH SHIFTS EASTWARD BY SUNDAY
WITH THE SURFACE FRONT ONCE AGAIN LINGERING ACROSS SOUTHERN
PORTIONS OF THE FORECAST AREA THROUGH THE END OF THE EXTENDED
PERIODS. THE BEST CHANCES OF CONVECTION LOOK TO BE THURSDAY
THROUGH EARLY SATURDAY. TEMPERATURES THROUGH THE EXTENDED PERIODS
WILL REMAIN NEAR SEASONAL NORMALS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          70 100  72  98  73 /  10   0   0  20  20
ATLANTA         73  97  75  96  75 /  10   0   0  20  20
BLAIRSVILLE     62  93  69  93  67 /   5  10  10  20  30
CARTERSVILLE    66  96  69  96  68 /  10   5   5  20  30
COLUMBUS        73  97  76  98  76 /  20   0   0  20  20
GAINESVILLE     70  94  74  95  73 /  10   5   5  20  30
MACON           72  99  75 100  74 /  20   0   0  20  20
ROME            67 100  71  99  69 /   5   5   5  20  30
PEACHTREE CITY  68  95  66  95  68 /  10   0   0  20  20
VIDALIA         75  99  76  98  76 /  20   0   0  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

12
Hazardous weather outlook, Aug 4, 6:12 AM EDT, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
612 AM EDT MON AUG 4 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-051015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
612 AM EDT MON AUG 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF NORTH
AND CENTRAL GEORGIA THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A WEAK SURFACE TROUGH WILL REMAIN ACROSS CENTRAL GEORGIA TODAY
WITH A MOIST AND UNSTABLE AIRMASS OVER THE STATE. HIGH PRESSURE
ALOFT WAS CENTERED OVER THE LOWER MISSISSIPPI VALLEY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING AND
THE POTENTIAL FOR DAMAGING WIND GUSTS.

.DISCUSSION...
GEORGIA REMAINS IN A MOIST AND UNSTABLE AIRMASS TODAY.
MEANWHILE...A SURFACE TROUGH LINGERS ACROSS THE CENTRAL PORTION
OF THE STATE. THE TROUGH SHOULD SERVE AS A FOCUS FOR THUNDERSTORM
DEVELOPMENT MAINLY THIS AFTERNOON AND EVENING...WITH THE MOST
FAVORED AREA SOUTH OF AN ATLANTA TO ATHENS LINE. ISOLATED
THUNDERSTORMS COULD BECOME SEVERE WITH LIFTED INDEX VALUES RANGING
FROM MINUS TWO TO MINUS FOUR...AND CAPES RANGING FROM 1500 TO
2500. LOCALLY HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Aug 4, 3:18 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
318 PM EDT MON AUG 4 2008

GAZ072-082-041945-
318 PM EDT MON AUG 4 2008

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN BIBB AND JONES
COUNTIES UNTIL 345 PM EDT...

AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DURESVILLE...MOVING EAST AT 4 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS BIBB AND JONES
COUNTIES THROUGH 345 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE MACON...JAMES...GRISWOLDVILLE...DURESVILLE...DRY
BRANCH AND CROSS KEYS. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.
Special weather statement, Aug 4, 3:47 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
347 PM EDT MON AUG 4 2008

GAZ076-042030-
347 PM EDT MON AUG 4 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
JEFFERSON COUNTY UNTIL 430 PM EDT...

AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM EAST OF LOUISVILLE...MOVING SOUTHWEST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
JEFFERSON COUNTY THROUGH 430 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE LOUISVILLE. BRIEF HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 5:03 PM EDTSevere Thunderstorm WarningFFCJohnson27 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.